Doxorubicin-induced cardiomyopathy treated with carvedilol

Authors

  • Serafino Fazio M.D.,

    Corresponding author
    1. Department of Internal Medicine Endocrinology, Federico II University Medical School, Naples, Italy
    • Dott. Serafino Fazio III Divisione di Medicina Interna Università degli Studi Federico II via Pansini, 5 80131 Napoli, Italy
    Search for more papers by this author
  • Emiliano Antonio Palmieri M.D.,

    1. Department of Internal Medicine Endocrinology, Federico II University Medical School, Naples, Italy
    Search for more papers by this author
  • Beatrice Ferravante M.D.,

    1. Department of Internal Medicine Endocrinology, Federico II University Medical School, Naples, Italy
    Search for more papers by this author
  • Filomena Bon È M.D.,

    1. Department of Internal Medicine Endocrinology, Federico II University Medical School, Naples, Italy
    Search for more papers by this author
  • Bernadette Biondi M.D.

    1. Department of Internal Medicine Endocrinology, Federico II University Medical School, Naples, Italy
    Search for more papers by this author

Abstract

Even today, heart failure due to doxorubicin-induced dilated cardiomyopathy seems to have a poor prognosis, as it is often irreversible and relatively unresponsive to standard medical treatment. This paper describes the first case of a patient complaining of severe symptoms of congestive heart failure due to doxorubicin-induced dilated cardiomyopathy unresponsive to standard medical treatment (digoxin, diuretics, and angiotensin-converting enzyme inhibitor), who showed complete clinical recovery and significant improvement of left ventricular dysfunction after carvedilol treatment. It also illustrates the possibility that carvedilol may be a first-choice drug for the treatment of this disease.

Ancillary